Arizona, 2017

Wildfire in Arizona, June 24 to 30, 2017

June 24 to 30, 2017 · NWS FGZ · 2 events in 2 counties and zones

The Goodwin Fire burned just over 28,500 acres in the Bradshaw Mountains between Prescott and Mayer. The vegetation was predominantly dense chaparral and ponderosa pine stands in the drainages.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Goodwin Fire burned just over 28,500 acres in the Bradshaw Mountains between Prescott and Mayer. The vegetation was predominantly dense chaparral and ponderosa pine stands in the drainages. Significant flooding occurred in and below the fire scare during the rainy season just a few days after the fire was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 24, 3:19 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 24, 3:19 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
319 PM MST Sat Jun 24 2017

.SYNOPSIS...Excessive heat will continue across the lower valleys of
Yavapai County and the Grand Canyon through Sunday. A cooling trend
will develop next week.

The best chances for afternoon thunderstorms will be Sunday along
the Mogollon Rim from Flagstaff to Alpine. Thunderstorm chances will
then decrease daily Monday through the end of next week.

&&

.DISCUSSION...Based off the latest HRRR-smoke model output, areas of
smoke from the Boundary Fire will continue to affect the Flagstaff
area at least through Sunday. Furthermore, smoke from the Brian Head
Fire in Utah will affect areas along the UT/AZ border tonight and
Sunday, primarily in the Page area. Dense smoke visibility
restrictions are not expected at this time. However, motorists
should remain cognizant of rapidly changing visibilities Sunday
morning.

The excessive heat warnings for the lower valleys of Yavapai County
and Grand Canyon will remain in effect through Sunday. By Monday,
the high pressure responsible for this heatwave will flatten out and
will shift southwest over the Pacific Ocean west of Baja California.
This will lead to a more westerly zonal pattern over the
southwestern US, with a cooling trend forecast over northern
Arizona through the end of next week.

Gusty southwest winds are forecast to develop Tuesday and
Wednesday. Models continue to indicate critical fire weather
thresholds could be met. At this time, precipitation chances after
mid week look minimal.

&&

.AVIATION...For the 00Z package...Expect primarily VFR conditions
for the 24-hour period, though smoke from area wildfires may
bring MVFR/IFR visibilities to KFLG and KPGA overnight. Scattered
thunderstorms will develop over the Mogollon Rim Sunday
afternoon, with the highest chances over the White Mountains.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Thunderstorms will be possible along the Chuska
Mountains and Mogollon Rim including Flagstaff on Sunday afternoon.
Max temps will remain around 10 degrees above normal. The chance for
high based thunderstorms will continue across Apache and southern
Navajo counties Monday afternoon.

Tuesday through Thursday...Gusty southwest winds will return during
the afternoons with critical fire conditions possible Tuesday and
Wednesday. Thunderstorm chances will remain confined to the White
Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 9
PM MST Sunday FOR AZZ005-006-037.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 24, 3:14 PM MST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 PM MST Sat Jun 24 2017

AZZ004>018-037>040-250530-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 PM MST Sat Jun 24 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect for the lowest
elevations of northern Arizona. Scattered showers and
thunderstorms will continue over the White Mountains this
afternoon and evening. Gusty winds are possible with storms that
develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Above normal temperatures will continue, but will slowly decrease
next week. There are Excessive Heat Warnings for the lowest
elevation areas of the Grand Canyon, Marble and Glen Canyons, and
Yavapai County through Sunday evening where dangerous heat will
continue.

Thunderstorm chances will expand along the Mogollon Rim and also
into the Chuska Mountains Sunday. Thunderstorms will remain
possible in the White Mountains through mid week before the threat
diminishes.

A period of gusty southwest winds is expected Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Mountains

When
June 24, 4:00 PM MST to 11:59 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Goodwin Fire started in the Yavapai County Mountains (Fire Weather Zone above 5000 feet) and around 25,700 total acres burned by the end of June. By July 10, the fire burned around 28,500 total acres. Approximately 16,000 total acres burned above 5000 feet with the rest burning in the Yavapai Valleys and Basins Fire Weather Zone.

Wildfire, Yavapai County Valleys and Basins

When
June 26, 4:00 PM MST to June 30, 11:59 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Goodwin Fire started in the Yavapai County Mountains (Fire Weather Zone above 5000 feet) and then spread down below 5,000 feet elevation into the Yavapai County Valleys and Basins Fire Weather zone. Around 25,700 total acres burned by the end of June. By July 10, the fire burned around 28,500 total acres. Approximately 16,000 total acres burned above 5000 feet with the rest burning in the Yavapai Valleys and Basins Fire Weather Zone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706907, 706908.